Alert archive / New Mexico / Flash Flood Warnings in 2023

Flash Flood Warning 72, NWS Albuquerque, NM

June 7, 2023Mora County, San Miguel County, Taos County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Jun 7, 2023, 1:15 PM MDT for Mora County, San Miguel County, Taos County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 7, 2023, 1:15 PM MDT (19:15 UTC)
Expired
Jun 7, 2023, 4:15 PM MDT
In force
3 hr
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Mora County, NM, San Miguel County, NM, Taos County, NM

The radar

The Albuquerque radar (KABX), 160 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 7.3 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2023-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 94 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2023-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
94 J/kg
Mixed-layer CIN
-243 J/kg
Mixed-layer LCL
1415 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

824 
WGUS55 KABQ 071915
FFWABQ
NMC033-047-055-072215-
/O.NEW.KABQ.FF.W.0072.230607T1915Z-230607T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
115 PM MDT Wed Jun 7 2023

The National Weather Service in Albuquerque has issued a

* Flash Flood Warning for...
  The Hermits Peak Calf Canyon Burn Scar in...
  South Central Taos County in north central New Mexico...
  Western Mora County in northeastern New Mexico...
  Northwestern San Miguel County in northeastern New Mexico...

* Until 415 PM MDT.

* At 115 PM MDT, Doppler radar indicated thunderstorms drifting to 
  the northeast are producing heavy rainfall over the Hermits Peak 
  Calf Canyon Burn Scar. Between 0.25 and 0.5 inches of rain have 
  fallen. Additional rainfall amounts up to 1 inch are possible in 
  the warned area within the next hour. Flash flooding is ongoing or 
  expected to begin shortly.

Excessive rainfall over the burn scar will impact Manuelitas Creek, 
Sapello River, Coyote Creek and Mora River. The debris flow can 
consist of rock, mud, vegetation and other loose materials.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding in and around the Hermits
           Peak Calf Canyon Burn Scar.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of areas in and around
           the Hermits Peak Calf Canyon Burn Scar.

* Some locations that will experience flash flooding include...
  Mora, Ledoux, Morphy Lake State Park, Cleveland, Tierra Monte, La 
  Cueva, Holman, Gascon, Sapello, Chacon, South Carmen, Monte 
  Aplanado, Luceros, Rainsville, Rociada, Manuelitas, Golondrinas, 
  El Turquillo and Guadalupita.

This includes the following highways...
	State Road 94 between Mile Markers 1 and 18.
	State Road 518 between Mile Markers 9 and 47.
	State Road 121 between Mile Markers 0 and 8.
	State Road 283 near Mile Marker 13.
	State Road 276 between Mile Markers 0 and 5.
	State Road 266 between Mile Markers 0 and 6.
	State Road 434 between Mile Markers 0 and 14.
	State Road 105 between Mile Markers 0 and 9.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Runoff from rainfall will cause elevated water levels within 
vulnerable drainages in and downstream of the Hermits Peak Calf 
Canyon Burn Scar.

Do not camp along streams and rivers. Remain alert when hiking in 
steep, narrow canyons. Know where you are relative to low spots and 
drainages.

This is a life threatening situation. Heavy rainfall will cause 
extensive and severe flash flooding of creeks, streams and ditches 
in the Hermits Peak Calf Canyon Burn Scar. Severe debris flows can 
also be anticipated across roads. Roads and driveways may be washed 
away in places. If you encounter flood waters, climb to safety.

&&

LAT...LON 3602 10555 3612 10556 3611 10546 3617 10543
      3618 10536 3617 10537 3619 10528 3614 10522
      3606 10521 3589 10514 3578 10510 3573 10517
      3573 10529 3574 10535 3574 10542 3579 10545
      3582 10555 3598 10549

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

MA/Shoemake

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jun 7, 11:24 AM MDT, 1 hour 51 minutes earlier.

Area forecast discussion, Jun 7, 11:24 AM MDT, 1 hour 51 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1124 AM MDT Wed Jun 7 2023

...New AVIATION...

.SYNOPSIS...
Issued at 315 AM MDT Wed Jun 7 2023

Thunderstorms with locally heavy rain will be focused over central
and eastern New Mexico today and tonight, with the potential for
isolated strong to severe storms over eastern New Mexico. Drier air
makes significant progress over most of the region Thursday through
the weekend, but moisture will linger over northeast New Mexico
where thunderstorms will be possible each day. Winds increase Sunday
through Tuesday with potential for critical fire weather conditions
Monday and Tuesday. Despite the drier air, high temperatures will
remain several degrees below normal for early to mid June.

&&

.SHORT TERM...
(Today through Thursday)
Issued at 315 AM MDT Wed Jun 7 2023

The downward trend in storm coverage begins today, but will become
even more apparent on Thursday. The upper low over the west coast
will shift slightly eastward today, allowing for a mid level dry
slot to punch into western NM. Dewpoints this morning across western
NM remain well above normal after the heavy rainfall across north
central NM pushed a boundary westward last evening. These dewpoints
should mix out quickly, but typically, we do see storms develop on
the mid level moisture gradient where enough instability exists.
There will be plenty of instability this afternoon once the mid and
high level clouds shift eastward, thus a few storms are likely to
develop from the San Mateo Mtns in Socorro Co northward to Mount
Taylor and the Northwest Highlands by mid afternoon. These storms
will shift east or northeast into the Rio Grande Valley, but will
struggle to persist past 6pm local. Meanwhile, scattered to numerous
showers and thunderstorms remain on tap across eastern NM today.
Expect showers and thunderstorms to develop along or near the
Central Mountain Chain by early to mid afternoon before shifting
eastward. A Flood Watch was issued for the HPCC and McBride burn
scars once again given yesterday's rainfall on each scar and above
normal PWAT persisting. However, it's possible that the heaviest
rain may be just off each burn scar to the northeast based on the
latest CAMs. In addition to heavy rainfall concerns, severe weather
is again a possibility across eastern NM. Large hail and damaging
wind gusts are the main threats. Storms may be a bit more organized
than yesterday though shear values overall remain relatively weak.
Models suggest that northeast NM and portions of southeast NM will
be at the greatest risk for all hazards. Storms should shift into
west Texas by the midnight hour if not sooner, then a quiet night
will be in store.

The mid level dry slot will continue to shift eastward across NM on
Thursday, substantially reducing precipitation chances areawide. The
best chances for storms on Thursday will be across northeast NM
along a weak surface boundary. Elsewhere, a return to normal June-
like weather will be in store with humidity values dropping below 15
percent for most areas. Less cloud cover and precipitation will also
mean temperatures will begin to trend upward as well.

&&

.LONG TERM...
(Thursday night through Tuesday)
Issued at 315 AM MDT Wed Jun 7 2023

Dry southwest winds aloft dominate Thursday night and Friday.
Forecast PWATs increase Friday night and Saturday as mid level
moisture advects across the region with apparently little impact
then decrease again thereafter. Northeast NM still appears to be the
featured area for any storms Friday through Monday as low level
moisture slops in and out of that area on a daily basis. Southwest
surface winds strengthen Sunday through Monday and become more
westerly Tuesday while increasing a notch as the upper air pattern
evolves into west to northwest flow aloft. This would also spread
low pops along our northern border with Colorado. Despite the drier
airmass in place across the majority of the forecast area, high
temperatures will continue to be several degrees below normal during
the Friday through Tuesday period although Roswell may warm close to
the century mark on Monday. Overnight lows will also be near to
below normal for most locales.

&&

.AVIATION...
(18Z TAFS)
Issued at 1107 AM MDT Wed Jun 7 2023

Drier swly winds will punch into the southwestern half of the
state today, shutting down most afternoon convection there.
Scattered to numerous afternoon ts activity will thus look to
initially focus over the Sangre de Cristo and Sacramento Mts near
18Z to 19Z before moving E to NE over the adjacent high plains.
These storms will steadily progress east to the TX border near 00Z
to 02Z. Given the expected nely to ely storm tracks, KLVS was left
with a vcsh for this TAF period. Amds may be needed to add back in
ts if cells initiate further south along the Sangre de Cristo Mts
than what is currently expected. Also added in vcsh mention at
KFMN-KABQ-KAEG-KSAF given latest guidance showing potential for
hi-based virga shras producing erratic gusty winds near these
terminals during the late afternoon period. Conditions clear out
with mostly light and terrain driven winds overnight into Thursday
morning. There is a low forecast confidence change for IFR/MVFR
cigs to develop over parts of the eastern plains Thursday morning.

&&

.FIRE WEATHER...
Issued at 315 AM MDT Wed Jun 7 2023

One more day of scattered to numerous showers and thunderstorms,
then drier air will overtake the area. A mid level dry slot will
reduce storm coverage across western NM today, but storms capable of
heavy rainfall will remain possible across portions of central and
eastern NM. The dry slot will punch through NM on Thursday,
eliminating precipitation chances across all but northeast NM.
Humidity values will plummet across central and western areas below
15 percent with plenty of sunshine. This will be the story Friday
through early next week as well - the potential for a few showers
and thunderstorms across northeast NM while areas elsewhere will be
dry with low RH. A few breezes are possible Thursday through
Saturday, but stronger winds will return early next week. Breezy to
locally windy conditions are expected Sunday across central and
western NM, then wind speeds trend upward slightly Monday and
Tuesday. Critical fire weather conditions may return Monday and
Tuesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  80  46  82  45 /  30   5   0   0
Dulce...........................  73  39  77  37 /  50  20   0   0
Cuba............................  75  43  77  44 /  50  10   0   0
Gallup..........................  78  36  79  37 /   5   0   0   0
El Morro........................  74  37  75  38 /  10   0   0   0
Grants..........................  78  38  80  40 /  20   5   0   0
Quemado.........................  76  40  79  42 /   0   0   0   0
Magdalena.......................  77  48  80  50 /  30   5   0   0
Datil...........................  75  42  78  44 /  10   0   0   0
Reserve.........................  80  38  82  44 /   0   0   0   0
Glenwood........................  83  46  85  53 /   0   0   0   0
Chama...........................  67  37  71  36 /  70  20   5   0
Los Alamos......................  72  50  74  48 /  40  10   5   0
Pecos...........................  72  46  76  46 /  40  10   5   0
Cerro/Questa....................  68  39  72  38 /  60  30  20   5
Red River.......................  64  35  68  34 /  70  30  30   5
Angel Fire......................  65  32  69  33 /  70  20  20   5
Taos............................  73  39  77  40 /  50  20  10   0
Mora............................  69  42  73  42 /  60  20  20   5
Espanola........................  80  48  83  43 /  40  10   0   0
Santa Fe........................  74  48  78  48 /  40  10   0   0
Santa Fe Airport................  77  46  83  47 /  40  10   0   0
Albuquerque Foothills...........  80  55  83  54 /  30  10   0   0
Albuquerque Heights.............  82  56  85  56 /  20   5   0   0
Albuquerque Valley..............  84  51  86  49 /  20   5   0   0
Albuquerque West Mesa...........  82  54  85  55 /  20  10   0   0
Belen...........................  86  53  87  55 /  20   5   0   0
Bernalillo......................  83  52  86  52 /  20  10   0   0
Bosque Farms....................  84  50  86  51 /  20   5   0   0
Corrales........................  83  53  86  53 /  20  10   0   0
Los Lunas.......................  85  52  86  53 /  20   5   0   0
Placitas........................  79  52  83  52 /  20  10   0   0
Rio Rancho......................  82  54  84  54 /  20  10   0   0
Socorro.........................  86  54  88  57 /  20   5   0   0
Sandia Park/Cedar Crest.........  73  48  76  48 /  30  10   0   0
Tijeras.........................  76  49  78  49 /  30  10   0   0
Edgewood........................  75  46  78  47 /  30  10   0   0
Moriarty/Estancia...............  77  41  80  45 /  30  10   0   0
Clines Corners..................  73  46  77  47 /  30  20   0   0
Mountainair.....................  76  47  79  49 /  30  10   0   0
Gran Quivira....................  76  48  79  51 /  30  10   0   0
Carrizozo.......................  80  55  84  57 /  30  10   0   0
Ruidoso.........................  73  48  77  51 /  60  10   0   0
Capulin.........................  73  47  74  48 /  70  40  40  30
Raton...........................  75  46  79  46 /  80  30  30  20
Springer........................  76  47  80  46 /  70  20  20  10
Las Vegas.......................  74  44  78  45 /  50  20  10   5
Clayton.........................  77  53  79  54 /  50  40  20  20
Roy.............................  74  49  77  49 /  50  30  20  10
Conchas.........................  82  55  85  53 /  30  40   5   0
Santa Rosa......................  79  53  83  53 /  40  20   0   0
Tucumcari.......................  80  55  84  55 /  30  40   0   0
Clovis..........................  80  55  86  56 /  30  50   0   0
Portales........................  83  56  87  57 /  40  50   0   5
Fort Sumner.....................  82  56  86  56 /  40  30   0   0
Roswell.........................  89  57  94  60 /  50  30   0   0
Picacho.........................  82  53  87  57 /  60  10   0   0
Elk.............................  80  51  84  54 /  60  10   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 9 PM MDT this evening for NMZ214-215-226.

&&

SHORT TERM...34
LONG TERM....99
AVIATION...24

In the hours before

Local storm report, Jun 7, 7:48 AM MDT, 5 hours 27 minutes before
Preliminary Local Storm Report
National Weather Service Albuquerque NM
748 AM MDT Wed Jun 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     Flash Flood      2 NNW Mineral Hill      35.64N 105.42W
06/06/2023                   San Miguel         NM   Fire Dept/Rescue

            Local Volunteer Fire Dept. relayed reports
            of burn scar flash flooding. Debris and
            water over roadways in and around Cabo
            Lucero. No damage to structures. Timing
            estimated and based on radar.

&&

RJH
Local storm report, Jun 7, 8:52 AM MDT, 4 hours 23 minutes before
Preliminary Local Storm Report
National Weather Service Albuquerque NM
852 AM MDT Wed Jun 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     Hail             Mineral Hill            35.61N 105.40W
06/06/2023  M1.00 inch       San Miguel         NM   Fire Dept/Rescue

            Fire Dept. in Cabo Lucero relayed secondary
            reports of quarter size hail and accumulated
            hail 4 to 6 inches deep. Location estimated
            to be at Mineral Hill based on radar. There
            was secondary reports of hail damage of
            knocked out windows as well.

&&

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 6:07 PM MDTSpecial Weather StatementABQSocorro38 min
Jun 6, 6:08 PM MDTSpecial Weather StatementABQTorrance37 min
Jun 6, 6:16 PM MDTSevere Thunderstorm WarningABQSan Miguel59 min
Jun 6, 6:18 PM MDTSpecial Weather StatementABQBernalillo, Valencia27 min
Jun 6, 6:40 PM MDTSpecial Weather StatementABQSandoval35 min
Jun 6, 6:41 PM MDTSpecial Weather StatementABQSocorro34 min
Jun 6, 6:44 PM MDTSevere Thunderstorm WarningABQSan Miguel, Santa Fe31 min
Jun 6, 6:48 PM MDTFlash Flood Warning Considerable damage threatABQBernalillo, Santa Fe4 hr
Jun 6, 6:55 PM MDTSevere Thunderstorm WarningABQSan Miguel38 min
Jun 6, 7:02 PM MDTAreal Flood AdvisoryABQBernalillo, Torrance3 hr
Jun 6, 7:04 PM MDTSevere Thunderstorm WarningABQSocorro24 min
Jun 6, 7:17 PM MDTSevere Thunderstorm WarningABQSan Miguel, Santa Fe17 min
Jun 6, 7:24 PM MDTFlash Flood Warning Considerable damage threatABQSandoval3 hr
Jun 6, 7:28 PM MDTFlash Flood WarningABQBernalillo, Torrance3 hr
Jun 6, 7:40 PM MDTSpecial Weather StatementABQSocorro35 min
Jun 6, 8:37 PM MDTSpecial Weather StatementABQLincoln23 min
Jun 6, 9:11 PM MDTAreal Flood AdvisoryABQLincoln, Socorro3 hr
Jun 7, 1:33 AM MDTFlood WatchABQColfax, Lincoln, Mora, Rio Arriba, San Miguel, Santa Fe and 1 more19 hr
Jun 7, 1:38 PM MDTAreal Flood AdvisoryABQMora3 hr
Jun 7, 2:21 PM MDTSpecial Weather StatementABQLincoln24 min
Jun 7, 3:54 PM MDTSpecial Weather StatementABQChaves, De Baca36 min
Jun 7, 4:53 PM MDTSpecial Weather StatementABQUnion37 min
Jun 7, 4:55 PM MDTSpecial Weather StatementABQChaves35 min
Jun 7, 5:34 PM MDTSpecial Weather StatementABQChaves26 min

Nearby

Flash Flood Warnings in New Mexico, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.